Massachusetts, 2012

Hail in Massachusetts, July 1, 2012

July 1, 2012 · NWS ALY · 1 event in 1 county or zone

A very warm and humid air mass was in place across the region. At the surface, a frontal boundary was draped just south of the area across the northern Mid-Atlantic states.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A very warm and humid air mass was in place across the region. At the surface, a frontal boundary was draped just south of the area across the northern Mid-Atlantic states. As a shortwave trough moved across upstate New York, severe thunderstorms broke out across western Massachusetts during the early to mid afternoon hours. Some of these thunderstorms contained hail as large as half dollar size. Thunderstorms ended by the late afternoon, as a secondary cold front moved across the area, bringing drier and less humid air into the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 1, 12:34 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 1, 12:34 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
134 PM EDT SUN JUL 1 2012

.SYNOPSIS...
MAINLY DRY WEATHER IS EXPECTED THIS WEEK WITH SEASONABLY WARM
TEMPERATURES...5 TO 10 DEGREES ABOVE NORMAL. ISOLATED AFTERNOON
SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND MONDAY...WITH
SCATTERED STORMS EXPECTED ON WEDNESDAY...THE FOURTH OF JULY...AS A
LOW PRESSURE SYSTEM MOVES INTO THE REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1230 PM...WE CONTINUE TO MONITOR AN INCREASING THREAT FOR
SEVERE WEATHER ACROSS ULSTER...DUTCHESS...LITCHFIELD COUNTIES.
LATEST LAPS/SPC-MESO WINDOW SUGGESTS SBCAPES CLIMBING ABOVE 2000
J/KG AS FRONTAL BOUNDARY WAS DIVING SOUTHEAST.  IN ADDITION...H2O
VAPOR LOOP DOES SHOW A SHORT WAVE MOVING ACROSS THE SOUTHERN TIER OF
NY.  LATEST RAP/HRRR REFLECTIVITY FORECASTS POINT TOWARD A
CONVECTIVE INITIATION IN THE CATSKILLS AND QUICKLY TRACKING TO THE
EAST-SOUTHEAST.  OTHERWISE...ANOTHER FRONTAL BOUNDARY WAS DIVING
SOUTHWARD TOWARD THE DACKS AND LAKE GEORGE SARATOGA REGION WHERE
WILL RETAIN THE SLIGHT CHC-CHC POPS AT THIS TIME.  TEMPERATURES ARE
IN GOOD SHAPE BUT DID INCREASE DEWPOINTS SOUTH OF THE CAPITAL REGION
TO BE MORE IN LINE WITH OBSERVATIONS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
SHORT WAVES WILL CONTINUE TO MOVE THROUGH THE LONGWAVE TROUGH OVER
THE REGION...HOWEVER THE TROUGH AXIS WILL BE SHIFTING TO OUR EAST ON
MONDAY LIMITING THE THREAT FOR CONVECTION. DO HAVE SLIGHT CHANCE
POPS FOR THE AFTERNOON HOURS WITH DIURNAL HEATING.

ANOTHER SHORT WAVE WILL RIDE OVER TOP THE RIDGE AND HEAD DOWN THE
EAST SLIDE WITH SOME RIDGING BEING INDUCED ACROSS OUR REGION AHEAD
OF IT MONDAY NIGHT AND TUESDAY. SO HAVE KEPT CONVECTION OUT OF THE
FORECAST. HEIGHTS WILL BEGIN TO FALL TUESDAY NIGHT AS THE SHORT WAVE
APPROACHES AND ITS ASSOCIATED WARM FRONT. HAVE INTRODUCE POPS BACK
IN THE FORECAST MAINLY AFTER MIDNIGHT.

AGAIN TEMPERATURE GUIDANCE IN GOOD AGREEMENT SO HAVE GONE WITH IT.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE EXTENDED FORECAST OPENS WITH NY AND NEW ENGLAND GETTING INTO A
WARM SECTOR WITH A WARM FRONT LIFTING NORTH OF THE REGION...AND A
TRAILING COLD FRONT FOLLOWING. THE MEDIUM RANGE GUIDANCE...AND
ENSEMBLES INDICATE PRECIPITABLE WATER VALUES WILL RISE ABOVE NORMAL
/IN EXCESS OF 1.50 INCHES/ FOR A SHORT TIME.  THE COLD FRONT...AND A
SHORT-WAVE IN THE NW FLOW MAY FOCUS SOME SHOWERS AND POTENTIALLY
STRONG THUNDERSTORMS DEPENDING ON THE TIMING...AMOUNT OF
DESTABILIZATION AND SFC HEATING.  THE LATEST GFS DOES INDICATE
POTENTIALLY LARGE AMOUNTS OF INSTABILITY WITH SBCAPES OF 1000-2000
J/KG ACROSS PORTIONS OF THE FORECAST AREA.  THE 0-6 KM BULK SHEAR
VALUES ALSO INCREASE TO 30-40 KTS FROM THE CAPITAL REGION
NORTHWARD.  AGAIN...WE WILL CONTINUE TO MENTION THE CHANCE OF
THUNDERSTORMS IN HWO.  THE GOOD NEWS IS THAT THE SHOWERS AND
THUNDERSTORMS SHOULD CLEAR THE FORECAST AREA BEFORE NIGHTFALL BASED
ON THE LATEST GFS/ECMWF/CAN GGEM.

WED NIGHT THROUGH FRI NIGHT...QUIET STRETCH FOR THE LONG TERM WITH
HIGH PRESSURE BUILDING IN FROM GREAT LAKES REGION AND SE CANADA.
THE BROAD H500 ANTICYCLONE BUILDS IN...CENTERED OVER THE MS RIVER
VALLEY/MIDWEST WITH AN INCREASE OF HEAT AND HUMIDITY BY FRIDAY.
H850 TEMPS RISE BACK TO 17 TO 19C WITH SOME L90S POSSIBLE IN THE
VALLEY LOCATIONS...WITH LOWER TO M80S OVER THE HILLS/MTNS.

SATURDAY...A COLD FRONT WILL SLOWLY BE SAGGING SOUTH FROM THE ST
LAWRENCE RIVER VALLEY.  THE UPPER LEVEL FLOW BECOMES ZONAL...AND THE
LONG RANGE GUIDANCE IS CHALLENGED BRINGING THIS FRONT SOUTHWARD
ACROSS THE REGION.  SLIGHT TO LOW CHANCE POPS WERE USED IN THE GRIDS
FOR SHOWERS AND POSSIBLY THUNDERSTORMS.

OVERALL...TEMPS WILL STILL BE ABOVE NORMAL IN THE LONG TERM WITH
PCPN STILL BELOW NORMAL /THOUGH SOME LOCATIONS COULD GET SOME
MODERATE TO HEAVY RAINFALL WITH ANY CONVECTION ON INDEPENDENCE DAY/.

&&

.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD...THE ONLY EXCEPTION
ONCE AGAIN BEING THE POSSIBILITY OF MVFR IN OVERNIGHT FOG...MAINLY
AT GFL AND KPSF.  DRY CONDITIONS ARE FAVORED FOR KALB WHILE KPOU
RUNS THE RISK OF A NEARBY TSTM...AND KGFL AND KPSF COULD SEE A LIGHT
SHOWER CLOSE BY UNTIL SUNDOWN.

BY 21Z...CLOUD COVER WILL BE SCT OR LESS THROUGH THE REMAINDER OF
THE TAF PERIOD.  WINDS WILL BE WESTERLY AROUND 10 KNOTS...WITH SOME
DECOUPLING AFTER SUNDOWN.  NORTHWEST WINDS TO INCREASE AGAIN ON
MONDAY ACCOMPANIED BY GUSTS AS THE REGION TRANSLATES BACK INTO A
DRIER AIR MASS.

OUTLOOK...
MON PM...VFR...SLGT CHC -SHRA.  MVFR FOG PSBL LATE.
TUE-TUE NGT...VFR...NO SIG WX.
4TH OF JULY...VFR/MVFR...CHC -SHRA/-TSRAS.
WED NGT-THU...VFR...NO SIG WX.
&&

.FIRE WEATHER...
MAINLY DRY WEATHER IS EXPECTED THIS WEEK WITH SEASONABLY WARM
TEMPERATURES. ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS ARE
POSSIBLE TODAY AND MONDAY...WITH SCATTERED STORMS EXPECTED ON
WEDNESDAY...THE FOURTH OF JULY...AS A LOW PRESSURE SYSTEM MOVES INTO
THE REGION.

MINIMUM RELATIVE HUMIDITY VALUES THIS AFTERNOON AND MONDAY AFTERNOON
ARE EXPECTED TO BE IN THE 30S...WITH HIGHER VALUES IN THE 40S ACROSS
THE SOUTHERN ADIRONDACKS AND SOUTHERN GREEN MOUNTAINS. RELATIVE
HUMIDITY VALUES ARE EXPECTED TO RECOVER TO 85 TO NEAR 100 PERCENT
TONIGHT AND AGAIN MONDAY NIGHT.

WESTERLY WINDS OF 10 TO 20 MPH ARE EXPECTED TODAY. NORTHWESTERLY
WINDS OF 10 TO 20 MPH ARE EXPECTED ON MONDAY.

&&

.HYDROLOGY...
NO WIDESPREAD HYDRO PROBLEMS ARE EXPECTED THE NEXT 5 DAYS ON THE
MAIN STEM RIVERS WITH  MAINLY DRY WEATHER IS EXPECTED THIS WEEK WITH
SEASONABLY WARM TEMPERATURES.

ANY THUNDERSTORMS THROUGH MID WEEK COULD PRODUCE A LOCALLY HEAVY
DOWNPOUR...BUT LITTLE OR NO IMPACT IS EXPECTED ON THE RIVERS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.CLIMATE...
THE JUNE 2012 MONTHLY CLIMATE REPORTS (CLM) FOR ALBANY...GLENS
FALLS... POUGHKEEPSIE...BENNINGTON AND PITTSFIELD HAVE BEEN
ISSUED.

CHECK OUT OUR CLIMATE PAGE FOR DETAILS AT
WWW.NWS.NOAA.GOV/CLIMATE/INDEX.PHP?WFO=ALY  (ALL LOWER CASE)

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IAA
NEAR TERM...BGM/IAA/11
SHORT TERM...IAA
LONG TERM...WASULA
AVIATION...ELH
FIRE WEATHER...IAA
HYDROLOGY...IAA
CLIMATE...IAA

WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Jul 1, 12:39 PM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
139 PM EDT SUN JUL 1 2012

CTZ001-013-NYZ063>066-021100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
139 PM EDT SUN JUL 1 2012

...SEVERE THUNDERSTORM WATCH 444 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...ULSTER AND DUTCHESS COUNTIES OF EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...THE FOURTH OF
JULY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR ULSTER...DUTCHESS AND
LITCHFIELD COUNTIES.

MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-
021100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
139 PM EDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN
MASSACHUSETTS...EAST CENTRAL NEW YORK EXCLUDING THE SOUTHEAST
CATSKILLS...MID HUDSON VALLEY AND THE SOUTHERN TACONICS...AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...THE FOURTH OF
JULY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 1, 12:28 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
128 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             CLINTON CORNERS         41.83N  73.76W
07/01/2012  M0.88 INCH       DUTCHESS           NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY1200103

11
Local storm report, Jul 1, 12:35 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
135 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             CLINTON CORNERS         41.83N  73.76W
07/01/2012  M1.00 INCH       DUTCHESS           NY   PUBLIC

&&

EVENT NUMBER ALY1200104

11
Local storm report, Jul 1, 1:38 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
238 PM EDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             WARREN                  41.74N  73.35W
07/01/2012  M1.00 INCH       LITCHFIELD         CT   PUBLIC

0235 PM     HAIL             SHARON                  41.88N  73.47W
07/01/2012  M0.75 INCH       LITCHFIELD         CT   PUBLIC

&&

EVENT NUMBER ALY1200105
EVENT NUMBER ALY1200106

11

The radar

The Albany radar (KENX), 98 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Berkshire

When
July 1, 2:05 PM EST to 2:08 PM EST
Where
Berkshire County, 0.5 mi SSE of New Boston
Measured
1.25 in hail
Reported by
Public
Coordinates
42.094, -73.075

Half-dollar size (measured) hail was reported during a thunderstorm at the New Boston General Store in New Boston.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2012Every state in 2012This day in weather historyWarnings in Massachusetts, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381714.